0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Possible Neuroleptic Malignant Syndrome With Aripiprazole and Fluoxetine
HARPREET S. DUGGAL, M.D., D.P.M.; JOSEPH KITHAS, M.D.
Am J Psychiatry 2005;162:397-a-398. doi:10.1176/appi.ajp.162.2.397-a

To the Editor: There are rare reports of neuroleptic malignant syndrome occurring with a combination of atypical antipsychotics and selective serotonin reuptake inhibitors (1). We describe a similar case with a combination of aripiprazole and fluoxetine.

Mr. A, a 43-year-old man, was admitted to our hospital with severe depression and psychotic symptoms. Three weeks before, he had been admitted to a different hospital for similar symptoms and had been given bupropion and risperidone, titrated up to 150 mg/day and 1 mg/day, respectively. However, for unapparent reasons, these medications were discontinued abruptly after a week, and Mr. A was given aripiprazole, started at 30 mg/day, and fluoxetine, 20 mg/day. A week later, Mr. A was discharged from the hospital with the same regimen. Subsequently, after taking these medications for about 2 weeks, Mr. A came to us with complaints of muscle stiffness, restlessness, and fever of a week’s duration. In addition, he also had depressive and some psychotic symptoms, but his family’s predominant concern was his physical symptoms.

Upon examination, Mr. A exhibited marked psychomotor retardation, mask-like facies, and severe rigidity, with cog-wheeling, sialorrhea, tremors, and akathisia. He had fever (99.8°F), labile blood pressure (148/99–137/89 mm Hg), and tachycardia (110 bpm). He was fully oriented and did not display any cognitive deficits. Laboratory investigations revealed elevated creatine phosphokinase (248 IU/liter; normal range=0–200) and alanine aminotransferase (61 IU/liter; normal range=0–35) levels, whereas the results of renal function tests, a CBC, and a urine examination were normal. Although Mr. A had stopped taking aripiprazole 2 days before he came to visit us, his symptoms had shown little improvement. Fluoxetine was discontinued, and Mr. A was treated symptomatically with benztropine and acetaminophen and had an uneventful recovery within a week, with his creatine phosphokinase level returning to normal (138 IU/liter).

Although this patient had the core symptoms of neuroleptic malignant syndrome, including rigidity, fever, and autonomic instability and met the DSM-IV criteria for neuroleptic malignant syndrome, the symptoms of severe neuroleptic malignant syndrome, such as a marked creatine phosphokinase elevation, hyperthermia, and an altered sensorium, were absent. Early recognition of this condition, the use of an atypical antipsychotic (aripiprazole), and the patient’s discontinuation of aripiprazole may have contributed to his mild presentation of neuroleptic malignant syndrome. Serotonin syndrome, another differential in this case, cannot be ruled out, but the patient did not exhibit autonomic features, such as hyperhidrosis and diarrhea, or muscular signs, such as hyperreflexia and myoclonus, which are typical of this syndrome. The Physicians’ Desk Reference documents that two "possible" cases of neuroleptic malignant syndrome occurred during aripiprazole treatment in a premarketing worldwide clinical database, although we found no reports of neuroleptic malignant syndrome occurring with aripiprazole on PUBMED. Given that aripiprazole is a functional dopamine receptor agonist in a hypodopaminergic state (as occurs in neuroleptic malignant syndrome), the presentation of this syndrome may be different from other atypical antipsychotics. Serotonin 5-HT1A agonism, another hypothetical mechanism for neuroleptic malignant syndrome (2), can also be implicated in this case because aripiprazole is a partial agonist at this receptor. Of interest, this is also the mechanism underlying serotonin syndrome (3), and both neuroleptic malignant syndrome and serotonin syndrome have been considered under the rubric of catatonic syndromes (4). Although fluoxetine (an inhibitor of CYP2D6) alone has been associated with neuroleptic malignant syndrome (5), it may have further increased levels of aripiprazole (which is metabolized by CYP2D6). This, compounded with the altered dopamine balance due to abrupt withdrawal of risperidone, may have made the patient more vulnerable to neuroleptic malignant syndrome, as supported by reports of neuroleptic malignant syndrome after withdrawal of atypical antipsychotics (6).

Kontaxakis VP, Havaki-Kontaxaki BJ, Pappa DA, Katritis DE, Christodoulou GN: Neuroleptic malignant syndrome after addition of paroxetine to olanzapine. J Clin Psychopharmacol  2003; 23:671–672
[PubMed]
[CrossRef]
 
Carroll BT: The universal field hypothesis of catatonia and neuroleptic malignant syndrome. CNS Spectr  2000; 7:26–33
 
Duggal HS, Fetchko J: Serotonin syndrome and atypical antipsychotics (letter). Am J Psychiatry  2002; 159:672–673
[CrossRef]
 
Fink M, Taylor MA: The many varieties of catatonia. Eur Arch Psychiatry Clin Neurosci 2001; 251(suppl 1):8–13
 
Halman M, Goldbloom DS: Fluoxetine and neuroleptic malignant syndrome. Biol Psychiatry  1990; 28:518–521
[PubMed]
[CrossRef]
 
Caroff SN, Mann SC, Campbell EC: Atypical antipsychotics and neuroleptic syndrome. Psychiatr Annals  2000; 30:314–321
 
+

References

Kontaxakis VP, Havaki-Kontaxaki BJ, Pappa DA, Katritis DE, Christodoulou GN: Neuroleptic malignant syndrome after addition of paroxetine to olanzapine. J Clin Psychopharmacol  2003; 23:671–672
[PubMed]
[CrossRef]
 
Carroll BT: The universal field hypothesis of catatonia and neuroleptic malignant syndrome. CNS Spectr  2000; 7:26–33
 
Duggal HS, Fetchko J: Serotonin syndrome and atypical antipsychotics (letter). Am J Psychiatry  2002; 159:672–673
[CrossRef]
 
Fink M, Taylor MA: The many varieties of catatonia. Eur Arch Psychiatry Clin Neurosci 2001; 251(suppl 1):8–13
 
Halman M, Goldbloom DS: Fluoxetine and neuroleptic malignant syndrome. Biol Psychiatry  1990; 28:518–521
[PubMed]
[CrossRef]
 
Caroff SN, Mann SC, Campbell EC: Atypical antipsychotics and neuroleptic syndrome. Psychiatr Annals  2000; 30:314–321
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 24

Related Content
Books
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 62.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 1.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 49.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 12.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
APA Guidelines
PubMed Articles